South Dakota, 2012

Hail and Damaging Winds in South Dakota, August 24, 2012

August 24, 2012 · NWS ABR · 8 events in 1 county or zone

Severe storms developed over Corson county during the evening hours producing quarter size hail along with winds up to eighty mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe storms developed over Corson county during the evening hours producing quarter size hail along with winds up to eighty mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 24, 1:27 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 24, 1:27 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT FRI AUG 24 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT THROUGH
SATURDAY MORNING. AS OF 19Z...A COLD FRONT WAS LOCATED OVER THE
FAR WESTERN DAKOTAS...AND WAS SLOWLY MAKING ITS WAY EASTWARD.
MODELS ARE IN GOOD AGREEMENT SHOWING THE FRONT HAVING JUST PUSHED
THROUGH THE FAR NORTHWESTERN CWA BY 06Z...THEN EXTENDING FROM
ABOUT KABR TO KPIR BY 12Z SATURDAY BEFORE PUSHING OFF TO THE EAST
OF THE CWA BY MIDDAY SATURDAY. THIS FRONT LOOKS TO BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS EVENING THROUGH
SATURDAY MORNING. HOWEVER...BEST UPPER LEVEL DYNAMICS WILL BE OVER
NORTH DAKOTA AS A SHORTWAVE TRACKS FROM NORTHERN MONTANA ACROSS
SOUTH CENTRAL CANADA. INSTABILITY WILL BE AT ITS BEST DURING THE
EVENING HOURS WITH CAPE VALUES OF 500-1000 J/KG AND LIS BETWEEN 0
AND -4. 0-6KM WIND SHEAR IS PRETTY WEAK OVER THE CWA THIS
EVENING...BUT DOES GET A BIT BETTER OVERNIGHT...HOWEVER THIS LOOKS
TO OCCUR POST FRONTAL. SHEAR VALUES WILL BE MUCH BETTER TO THE
NORTH. SO...THINKING THERE WILL BE SHOWERS AND THUNDERSTORMS
DURING THE EVENING AND OVERNIGHT HOURS...BUT AT THIS TIME IT LOOKS
LIKE BEST CHANCES OF SEVERE WILL BE NORTH OF THE CWA.
HOWEVER...CANNOT TOTALLY RULE OUT A STORM OR TWO BECOMING STRONG
ACROSS THE FAR NORTHERN CWA...BUT IT SHOULD BE LIMITED TO THAT
AREA. WILL LIKELY SEE SOME SHOWER ACTIVITY LINGER ACROSS THE EAST
INTO SATURDAY MORNING.

SURFACE HIGH PRESSURE SETTLES IN OVER THE REGION SATURDAY
AFTERNOON THROUGH THE DAY SUNDAY. A WARM FRONT ASSOCIATED WITH LOW
PRESSURE OVER THE NORTHERN AND CENTRAL ROCKIES WILL APPROACH THE
AREA SUNDAY NIGHT...AND MAY BRING A FEW SHOWERS OR THUNDERSTORMS
TO THE SOUTHERN CWA. WILL KEEP POPS IN THE SCHC CATEGORY FOR NOW.

COOLER AIR AND THE POTENTIAL OF MORE CLOUD COVER WITH THE POSSIBLE
PRECIPITATION WILL KEEP DAYTIME HIGHS ON SATURDAY NEAR TO SLIGHTLY
BELOW NORMAL. WILL SEE TEMPERATURES REBOUND ON SUNDAY AS WAA
REDEVELOPS WITH THE APPROACH OF THE WARM FRONT...BRINGING
AFTERNOON HIGHS BACK INTO THE MID 80S TO LOWER 90S.

.LONG TERM...MONDAY THROUGH FRIDAY
MEDIUM TO LONG RANGE MODELS CONTINUE TO ADVERTISE SIMILAR LONG
WAVE PATTERN NEXT WEEK. MID LVL RIDGE OF HIGH PRESSURE WILL BE
POISED OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS WITH THE RIDGE
AXIS EXTENDING INTO THE NORTHERN HIGH PLAINS. GUIDANCE PROGS THIS
TO GRADUALLY BUILD AND SLIDE EWD ACROSS THE MID SECTION OF THE
COUNTRY TOWARD THE MIDDLE OF NEXT WEEK. AS THIS FEATURE BECOMES THE
MORE DOMINANT WEATHER MAKER EARLY IN THE PERIOD...CONDITIONS ARE
LIKELY TO REMAIN DRY. CAN'T RULE OUT SOME POP UP CONVECTION EARLY
IN THE PERIOD...IF A WEAK WAVE MOVES THRU...BUT CONFIDENCE IS TOO
LOW IN PCPN CHANCES AND PLACEMENT TO INCLUDE IN THE FORECAST.
LOCALLY...HEIGHT RISES DURING THE FIRST HALF OF THE WEEK WILL
TRANSLATE INTO RATHER HOT TEMPERATURES FOR LATE AUGUST. AN UPPER
TROUGH WILL CRASH INTO THE PACIFIC NORTHWEST TOWARD THE MIDDLE OF
THE WEEK AND THEN POTENTIALLY INTO OUR REGION BY THE END OF THE
PERIOD. HOWEVER...INCONSISTENCIES STILL EXIST WITH THIS FEATURE
AMONG THE LONG RANGE GUIDANCE SO HAVE KEPT THE FORECAST DRY AND
COOLED TEMPS JUST A BIT LATE IN THE PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THE TAF SITES WILL CONTINUE TO REMAIN OUT AHEAD OF AN APPROACHING
COLD FRONT THE REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING
HOURS. THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN UP WITH TIME
THIS AFTERNOON INCREASING SOUTHERLY WINDS BETWEEN 15 TO 20 KTS
WITH HIGHER GUSTS. THE WINDS WILL DIMINISH THIS EVENING AND THEN
SWITCH THE WEST TO NORTHWEST BEHIND A PASSING COLD FRONT
OVERNIGHT. THE FRONT IS PROGGED TO MOVE CLOSER TO KMBG AND KPIR
EARLY TO MID EVENING BEFORE PROGRESSING EWD TONIGHT INTO EARLY
TOMORROW MORNING. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT AND COULD IMPACT ANY OF OUR TAF SITES THIS EVENING AND
OVERNIGHT. DIFFICULT TO TIME THIS EVENT AT THIS POINT SO LEFT FCST
DRY FOR KPIR...KABR AND KATY. DID THROW IN VCSH FOR KMBG BEGINNING
EARLY THIS EVENING AS THEY WILL LIKELY FIRST BE AFFECTED.
NONETHELESS...DID BRING DOWN CIGS AT ALL SITES BUT KEPT THEM VFR
FOR NOW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...VIPOND
AVIATION...VIPOND

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 24, 2:37 AM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
437 AM CDT FRI AUG 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
437 AM CDT FRI AUG 24 2012 /337 AM MDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS CENTRAL SOUTH
DAKOTA...WITH ACTIVITY PUSHING EAST ACROSS THE AREA THROUGH THE
EVENING HOURS. STRONG STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS.

THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY ACROSS
CENTRAL SOUTH DAKOTA THIS AFTERNOON. HOT TEMPERATURES IN THE MID
TO UPPER 90S WILL COMBINE WITH GUSTY SOUTH WINDS AND RELATIVE
HUMIDITY VALUES IN THE LOW TO MID 20S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS MAY LINGER ACROSS EASTERN SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA SATURDAY MORNING...BUT NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Bismarck radar (KBIS), 106 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 24, 4:30 PM MST
Where
Corson County, 0.96 mi W of Mc Intosh
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.920, -101.370

A large tree was blown over by seventy mph winds.

Hail, Corson

When
August 24, 5:00 PM MST to 5:10 PM MST
Where
Corson County, 5.34 mi SE of Mc Intosh Muni Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.840, -101.280

Quarter size hail fell for ten minutes.

Thunderstorm Wind, Corson

When
August 24, 5:00 PM MST to 5:10 PM MST
Where
Corson County, 5.34 mi SE of Mc Intosh Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.840, -101.280

Estimated wind gusts of seventy to eighty mph were reported.

Thunderstorm Wind, Corson

When
August 24, 5:05 PM MST
Where
Corson County, 9.03 mi S of Black Horse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.590, -101.360

Sixty mph winds and nickel size hail caused damage to crops.

Hail, Corson

When
August 24, 5:05 PM MST
Where
Corson County, 9.03 mi S of Black Horse
Measured
0.88 in hail
Reported by
Public
Coordinates
45.590, -101.360

Sixty mph winds and nickel size hail caused damage to crops.

Thunderstorm Wind, Corson

When
August 24, 5:30 PM MST
Where
Corson County, 10.36 mi S of Bullhead
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -101.080

Hail, Corson

When
August 24, 6:00 PM MST
Where
Corson County, 3.59 mi SSW of Little Eagle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.620, -100.840

Hail, Corson

When
August 24, 6:29 PM MST
Where
Corson County, 7.49 mi SSW of Wakpala
Measured
1 in hail
Reported by
Public
Coordinates
45.570, -100.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408699, 408696, 408817, 408705, 408819, 408706, 408697, 408698.